Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Explicit determination of root numbers of abelian varieties

Authors: Armand Brumer, Kenneth Kramer and Maria Sabitova
Journal: Trans. Amer. Math. Soc. 370 (2018), 2589-2604
MSC (2010): Primary 11G10; Secondary 11G25, 11S20
Published electronically: December 26, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be an abelian variety over a nonarchimedean local field of definition $ K$ and let $ W(A)$ be the root number of $ A$. Let $ F$ be a Galois extension of $ K$ over which $ A$ has semistable reduction, allowing $ F = K$. We analyze $ W(A)$ in terms of contributions from the toric and abelian variety components of the closed fibers of the Néron models of $ A$ over the ring of integers of $ K$ and of $ F$. In particular, our results can be used to calculate $ W(A)$ in two main instances: first, for abelian varieties with additive reduction over $ K$ and totally toroidal reduction over $ F$, provided that the residue characteristic of $ K$ is odd; second, for the Jacobian $ A = J(C)$ of a stable curve $ C$ over $ K$.

References [Enhancements On Off] (What's this?)

  • [BLR90] Siegfried Bosch, Werner Lütkebohmert, and Michel Raynaud, Néron models, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 21, Springer-Verlag, Berlin, 1990. MR 1045822
  • [DM69] P. Deligne and D. Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75-109. MR 0262240
  • [DD09] Tim Dokchitser and Vladimir Dokchitser, Regulator constants and the parity conjecture, Invent. Math. 178 (2009), no. 1, 23-71. MR 2534092,
  • [E95] Bas Edixhoven, On the prime-to-$ p$ part of the groups of connected components of Néron models, Special issue in honour of Frans Oort. Compositio Math. 97 (1995), no. 1-2, 29-49. MR 1355116
  • [G67] A. Grothendieck, Groupes de monodromie en géométrie algébrique, (SGA 7), vol. 1, Séminaire de Géométrie Algébrique du Bois Marie, 1967-69.
  • [L94] Qing Liu, Modèles minimaux des courbes de genre deux, J. Reine Angew. Math. 453 (1994), 137-164 (French). MR 1285783,
  • [L96] Qing Liu, Modèles entiers des courbes hyperelliptiques sur un corps de valuation discrète, Trans. Amer. Math. Soc. 348 (1996), no. 11, 4577-4610 (French, with English summary). MR 1363944,
  • [M97] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, Computational algebra and number theory (London, 1993). J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. MR 1484478,
  • [NU73] Yukihiko Namikawa and Kenji Ueno, The complete classification of fibres in pencils of curves of genus two, Manuscripta Math. 9 (1973), 143-186. MR 0369362,
  • [R70] M. Raynaud, Spécialisation du foncteur de Picard, Inst. Hautes Études Sci. Publ. Math. 38 (1970), 27-76 (French). MR 0282993
  • [Ro94] David E. Rohrlich, Elliptic curves and the Weil-Deligne group, Elliptic curves and related topics, CRM Proc. Lecture Notes, vol. 4, Amer. Math. Soc., Providence, RI, 1994, pp. 125-157. MR 1260960
  • [Ro93] David E. Rohrlich, Variation of the root number in families of elliptic curves, Compositio Math. 87 (1993), no. 2, 119-151. MR 1219633
  • [S07] Maria Sabitova, Root numbers of abelian varieties, Trans. Amer. Math. Soc. 359 (2007), no. 9, 4259-4284. MR 2309184,
  • [S14] Maria Sabitova, Symplectic representations of semidirect products, J. Group Theory 17 (2014), no. 3, 395-406. MR 3200365,
  • [Sa93] Takeshi Saito, $ \epsilon$-factor of a tamely ramified sheaf on a variety, Invent. Math. 113 (1993), no. 2, 389-417. MR 1228131,
  • [Se77] Jean-Pierre Serre, Linear representations of finite groups,. Translated from the second French edition by Leonard L. Scott; Graduate Texts in Mathematics, Vol. 42, Springer-Verlag, New York-Heidelberg, 1977. MR 0450380
  • [ST68] Jean-Pierre Serre and John Tate, Good reduction of abelian varieties, Ann. of Math. (2) 88 (1968), 492-517. MR 0236190,
  • [T79] J. Tate, Number theoretic background, Automorphic forms, representations and $ L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 3-26. MR 546607

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11G10, 11G25, 11S20

Retrieve articles in all journals with MSC (2010): 11G10, 11G25, 11S20

Additional Information

Armand Brumer
Affiliation: Department of Mathematics, Fordham University, Bronx, New York 10458

Kenneth Kramer
Affiliation: Department of Mathematics, Queens College, Flushing, New York 11367—and—The Graduate Center CUNY, New York, New York 10016

Maria Sabitova
Affiliation: Department of Mathematics, Queens College, Flushing, New York 11367—and—The Graduate Center CUNY, New York, New York 10016

Keywords: Abelian variety, root number, Weil--Deligne group
Received by editor(s): March 19, 2015
Received by editor(s) in revised form: February 3, 2016, and July 24, 2016
Published electronically: December 26, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society